Coming off Lexapro
Anxiety and mild depression are not uncommon in American society. When times get tough, sometimes medical intervention is needed. One form of medication that some doctors prescribe to mitigate anxiety symptoms is Lexapro. Lexapro, like many other prescription medications, works best when the instructions given by your doctors are followed specifically. Coming off of Lexapro is no exception. But what happens when you try to stop taking Lexapro on your own?
How Lexapro Works
As mentioned earlier, Lexapro is an anti-anxiety drug prescribed to people with anxiety issues and depression. There is a chemical in the brain called serotonin that transmit messages from nerve to nerve. If there isn't enough serotonin, depression or anxiety can set in. Lexapro works as a Selective Serotonin Reuptake Inhibitor (SSRI). Lexapro gets your brain to produce serotonin. Some nerves reabsorb the serotonin, reducing the amount in the brain. Lexapro prevents that.
Withdrawal symptoms from tapering off of Lexapro can be varied. Many people experience the "brain freeze," where your mind feels like at times it has frozen for a few seconds. Others have experienced dizziness and sweating that can last anywhere from a few days to a few weeks. Regardless of the side effects, doctors still recommend that you slowly take less and less of your recommended dosage.
Cold Turkey vs. Tapering Off
Some people try to come off the Lexapro on their own by suddenly stopping. The problem with coming off of Lexapro on your own is that you aren't regulating how much serotonin is being produced. Your brain becomes used to the increased levels. By suddenly stopping Lexapro, your nerve cells will now suck up serotonin up like water in a desert. In fact, you could end up with less serotonin in your mind than before you started taking Lexapro. The withdrawal symptoms can include insomnia, urination problems, and the "brain shock" experience that feels like electrical charges are zapping your mind.
Although the process can be agonizing, it is still better to taper off of the Lexapro rather than stop cold turkey. There will still be a degree of control when stopping this way. It also gives your mind a chance to produce the appropriate levels of serotonin on its own, rather than try to play catch-up from a sudden stop. Just make sure that you consult your physician before deciding to change any levels of prescription medication intake, especially when it comes to mental health.